Alert archive / Texas / Tornado Warnings in 2010
Tornado Warning 23, NWS Amarillo, TX
NWS Amarillo, TX issued this tornado warning at May 18, 2010, 8:44 PM CDT for Dallam County, Sherman County, Texas. It was in force for 61 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 18, 2010, 8:44 PM CDT (01:44 UTC)
- Expired
- May 18, 2010, 9:45 PM CDT
- In force
- 61 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
Counties Dallam County, TX, Sherman County, TX
The radar
The Amarillo radar (KAMA), 136 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 8:47 PM CDT | HAIL 1 | Ware, TX | |
| May 18, 8:52 PM CDT | TORNADO | 3 Ene Ware, TX | BRIEF TOUCHDOWN |
| May 18, 8:52 PM CDT | TORNADO | 5 Ne Ware, TX | |
| May 18, 9:30 PM CDT | TORNADO | 12 Ne Dalhart, TX | |
| May 18, 9:30 PM CDT | TORNADO | 8 W Conlen, TX | SEVERAL BRIEF TOUCHDOWNS OBSERVED BASED ON MULTIPLE REPORTS |
| May 18, 9:37 PM CDT | TORNADO | 2 Sw Conlen, TX | |
| May 18, 9:38 PM CDT | TORNADO | 3 W Stratford, TX | |
| May 18, 9:38 PM CDT | TORNADO | 3 Wsw Conlen, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this tornado warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 3:37 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 1.7 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1657 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 1095 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 177 m²/s²
- 0-3 km storm-relative helicity
- 306 m²/s²
- Significant tornado parameter
- 2.8
- Supercell composite
- 19.0
The text
As transmitted, in the capitals the NWS used until 2016.
543 WFUS54 KAMA 190144 TORAMA TXC111-421-190245- /O.NEW.KAMA.TO.W.0023.100519T0144Z-100519T0245Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE AMARILLO TX 844 PM CDT TUE MAY 18 2010 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A * TORNADO WARNING FOR... DALLAM COUNTY IN THE PANHANDLE OF TEXAS. WEST CENTRAL SHERMAN COUNTY IN THE PANHANDLE OF TEXAS. * UNTIL 945 PM CDT * AT 844 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE MOST DANGEROUS PART OF THIS STORM WAS LOCATED NEAR WARE...OR ABOUT 15 MILES NORTHWEST OF DALHART...MOVING EAST AT 25 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE WARE AND CONLEN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO MAY FORM AT ANY TIME...TAKE COVER NOW! ABANDON MOBILE HOMES AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS. TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 3 3 5 1 1 2 1. && LAT...LON 3648 10229 3624 10200 3610 10272 3625 10284 TIME...MOT...LOC 0144Z 254DEG 21KT 3622 10268 $$ CLK
2 follow-up statements
422 WWUS54 KAMA 190211 SVSAMA SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 911 PM CDT TUE MAY 18 2010 TXC111-421-190245- /O.CON.KAMA.TO.W.0023.000000T0000Z-100519T0245Z/ DALLAM TX-SHERMAN TX- 911 PM CDT TUE MAY 18 2010 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 945 PM CDT FOR WEST CENTRAL SHERMAN AND EASTERN DALLAM COUNTIES... AT 910 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND STORM SPOTTERS WERE TRACKING A TORNADO. THIS TORNADO WAS LOCATED 14 MILES WEST OF CONLEN...OR ABOUT 15 MILES NORTH OF DALHART...MOVING EAST AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... CONLEN... PRECAUTIONARY/PREPAREDNESS ACTIONS... IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 3 3 5 1 1 2 1. && LAT...LON 3624 10200 3613 10257 3631 10268 3648 10229 TIME...MOT...LOC 0210Z 252DEG 26KT 3628 10247 $$ CLK
491 WWUS54 KAMA 190233 SVSAMA SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 933 PM CDT TUE MAY 18 2010 TXC111-421-190245- /O.CON.KAMA.TO.W.0023.000000T0000Z-100519T0245Z/ DALLAM TX-SHERMAN TX- 933 PM CDT TUE MAY 18 2010 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 945 PM CDT FOR WEST CENTRAL SHERMAN AND EASTERN DALLAM COUNTIES... AT 931 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE DETECTED A TORNADO. THIS TORNADO WAS LOCATED 9 MILES NORTHWEST OF CONLEN...OR ABOUT 14 MILES WEST OF STRATFORD...MOVING NORTHEAST AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... CONLEN... PRECAUTIONARY/PREPAREDNESS ACTIONS... IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 3 3 5 1 1 2 1. && LAT...LON 3624 10200 3615 10246 3637 10254 3648 10229 TIME...MOT...LOC 0233Z 238DEG 28KT 3635 10231 $$ CLK
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at May 18, 6:26 PM CDT, 2 hours 18 minutes earlier.
Area forecast discussion, May 18, 6:26 PM CDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 626 PM CDT TUE MAY 18 2010 .AVIATION... 0000 UTC TAFS...COMPLEX AVIATION FORECAST THIS EVENING WITH THE MAIN FOCUS CENTERING ON THUNDERSTORM POTENTIAL TONIGHT. CURRENT WSR 88D RADAR IMAGERY INDICATES CONVECTION ONGOING ACROSS THE NORTHERN SECTIONS OF THE PANHANDLES. THE TRACK OF THIS CLUSTER OF STORMS LOOKS TO NOT AFFECT ANY OF THE TERMINALS HOWEVER THUNDERSTORMS ARE POSSIBLE WITH A MOIST AND UNSTABLE AIR MASS ACROSS THE AREA. PINPOINTING WHEN ANY STORM WILL AFFECT ANY OF THE TERMINALS IS DIFFICULT AT THIS TIME SO JUST HAVE CB REMARKS IN THROUGH 10-11Z WED. FURTHER AMENDMENTS MAY BECOME NECESSARY IF THUNDERSTORMS INCREASE IN COVERAGE. UPPER TROUGH OVER THE FOUR CORNERS REGION WILL SLIDE ACROSS THE CENTRAL PLAINS WEDNESDAY. A SFC LOW WILL ALSO SLIDE ACROSS THE PANHANDLES DURING THE DAY WHICH SHOULD PUSH THE DRYLINE INTO THE EASTERN TX/OK PANHANDLES DURING THE DAY. THUS EXPECT ANY THUNDERSTORMS TO STAY EAST OF THE TERMINALS. A COLD FRONT WILL START TO APPROACH THE AREA BY THE END OF THE FORECAST PERIOD...WITH WINDS VEERING TO THE W-NW BY 19-20Z. CLK && .PREV DISCUSSION... /ISSUED 504 PM CDT TUE MAY 18 2010/ DISCUSSION... TORNADO WATCH OUT TIL 11 PM FOR WHOLE FCST AREA SO WILL KEEP SHORT. PARAMETERS COMING TOGETHER TO WARRANT DECENT THREAT OF SVR WX THIS EVENING...STARTING WRN ZONES AND SPREADING EWD. GRIDS HAVE ACCOUNTED FOR THIS WITH AREAL POP QUALIFIERS AND SVR WORDING. FOR WED...UPPER LOW WILL TRACK EWD ACROSS CNTRL PLAINS. THIS WILL SEND THE DRYLINE EWD TO ERN ZONES BY AFTERNOON...PSBLY EVEN WRN OK BEFORE 00Z THURSDAY. HAVE LOWERED POPS FURTHER ACROSS WRN AND SWRN ZONES SINCE DRYLINE SHOULD MOVE PAST THOSE AREAS. IT REMAINS TO BE SEEN IF IT WILL EVEN REMAIN IN OUR FCST AREA AT ALL. FOR NOW... DECIDED 12Z MODELS WERE STILL A BIT TOO FAST WITH THIS FEATURE...AND HAVE HELD IT UP ACROSS FAR ERN ZONES WED AFTERNOON WITH SLGT CHC TO CHC POPS IN THAT AREA. SFC COLD FRONT TO ADVANCE SWD INTO NRN SECTIONS LATER WED AFTERNOON...THEN ACROSS REMAINDER OF PNHDLS WEDNESDAY EVENING. HELD ON TO SLGT CHC TO CHC POPS NRN AND ERN HALF OF PNHDLS WED NIGHT FOR WRAPAROUND PRECIP. DRY WX THRU AT LEAST THURSDAY AND FRIDAY WITH WARMER TEMPS BY FRIDAY. ATTENTION THEN TURNS TO NEXT UPPER LEVEL TROF PROGGED TO DIG INTO WRN US THIS WEEKEND INTO EARLY NEXT WEEK. MODELS CONTINUE TO DISAGREE ON ALL ASPECTS OF HANDLING THIS PARTICULAR TROF...WHICH MAKES FOR LOW CONFIDENCE ON WHERE...WHEN...OR IF ANY TSTMS WILL FORM ALONG SLOSHING DRYLINE. SOME MODELS SAY PNHDLS WILL BE CAPPED...OTHERS SAY NO. AGAIN...DID NOT FEEL COMFORTABLE AT ALL SPREADING 20 POPS AREAWIDE FOR SVRL PERIODS THAT FAR OUT WHEN UNCERTAINTY REMAINS REGARDING WHETHER OR NOT PRECIP WILL EVEN DEVELOP. THEREFORE...MAINTAINED INTEGRITY OF PREVIOUS FCST BY KEEPING POPS JUST BELOW MENTIONABLE THIS WEEKEND THRU NEXT TUESDAY AT THIS TIME PENDING BETTER MODEL AGREEMENT. LATER SHIFTS WILL NEED TO EVALUATE FURTHER AS TIME GETS CLOSER. OVERALL...PREVIOUS PCKG IN GOOD SHAPE WITH MOSTLY MINOR ADJUSTMENTS MADE TO THE GRIDS. ANDRADE FIRE WEATHER... NO MAJOR FIRE WEATHER CONCERNS ARE ANTICIPATED THROUGH AT LEAST FRIDAY DUE TO RECENT RAINS...WET GROUNDS...AND CONTINUED CHANCES FOR SHOWERS AND THUNDERSTORMS THROUGH WEDNESDAY NIGHT. ANDRADE && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 15/05
Hazardous weather outlook, May 18, 3:55 PM CDT, 4 hours 49 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 355 PM CDT TUE MAY 18 2010 OKZ001>003-TXZ001>020-191100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 355 PM CDT TUE MAY 18 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OKLAHOMA AND TEXAS PANHANDLES THROUGH TONIGHT. A FEW STORMS MAY BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. IN ADDITION... ISOLATED TORNADOES MAY ALSO BE POSSIBLE THIS AFTERNOON AND EVENING. AS A RESULT...A TORNADO WATCH IS IN EFFECT FOR ALL OF THE OKLAHOMA AND TEXAS PANHANDLES UNTIL 11 PM THIS EVENING. IN ADDITION...CAUTION IS ADVISED ON AREA LAKES TONIGHT DUE TO SOUTHEAST WINDS OF 15 TO 25 MPH WITH HIGHER GUSTS. .DAYS TWO THROUGH SEVEN... THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AND WEDNESDAY NIGHT ACROSS MUCH OF THE TEXAS AND OKLAHOMA PANHANDLES. A FEW STORMS THAT DEVELOP MAY BECOME SEVERE ACROSS THE FAR EASTERN PANHANDLES WEDNESDAY AND WEDNESDAY NIGHT...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. IN ADDITION...ISOLATED TORNADOES MAY ALSO BE POSSIBLE ON WEDNESDAY AFTERNOON OR EVENING. .SPOTTER INFORMATION STATEMENT... EMERGENCY MANAGERS AND SPOTTER GROUPS SHOULD BE READY FOR POSSIBLE ACTIVATION THIS AFTERNOON AND TONIGHT ACROSS ALL OF THE TEXAS AND OKLAHOMA PANHANDLES...AND AGAIN WEDNESDAY AND WEDNESDAY NIGHT ACROSS THE FAR EASTERN PANHANDLES.
In the hours before
Local storm report, May 18, 8:07 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
807 PM CDT TUE MAY 18 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 PM TORNADO 15 NW GUYMON 36.84N 101.67W
05/18/2010 TEXAS OK EMERGENCY MNGR
2 BRIEF TOUCHDOWNS.
&&
EVENT NUMBER AMA1000449
ERALocal storm report, May 18, 8:12 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
812 PM CDT TUE MAY 18 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0812 PM HAIL 3 W PRINGLE 35.95N 101.51W
05/18/2010 E1.00 INCH HUTCHINSON TX PUBLIC
&&
EVENT NUMBER AMA1000451
MADLocal storm report, May 18, 8:18 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
818 PM CDT TUE MAY 18 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0808 PM HAIL 28 W DALHART 36.06N 103.02W
05/18/2010 E1.00 INCH DALLAM TX PUBLIC
&&
EVENT NUMBER AMA1000452
MADLocal storm report, May 18, 8:36 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
836 PM CDT TUE MAY 18 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM HAIL 3 NW WARE 36.22N 102.75W
05/18/2010 E1.75 INCH DALLAM TX TRAINED SPOTTER
QUARTER TO GOLF BALL SIZE HAIL.
&&
EVENT NUMBER AMA1000453
CLKLocal storm report, May 18, 8:39 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
839 PM CDT TUE MAY 18 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM HAIL 9 NNE STINNETT 35.94N 101.38W
05/18/2010 E1.75 INCH HUTCHINSON TX PUBLIC
LARGE WHEAT CROP BEATEN DOWN.
&&
EVENT NUMBER AMA1000454
MADLocal storm report, May 18, 8:43 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
843 PM CDT TUE MAY 18 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0842 PM HAIL 20 SW GRUVER 36.05N 101.66W
05/18/2010 E0.75 INCH SHERMAN TX TRAINED SPOTTER
&&
EVENT NUMBER AMA1000455
MADThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 7:14 PM CDT | Tornado Warning | AMA | Hansford, Hutchinson, Moore | 46 min |
| May 18, 7:51 PM CDT | Tornado Warning | AMA | Hansford, Hutchinson, Moore, Roberts | 39 min |
| May 18, 8:03 PM CDT | Severe Thunderstorm Warning | AMA | Dallam, Hartley | 57 min |
| May 18, 8:29 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Hutchinson, Ochiltree, Roberts | 91 min |
| May 18, 8:32 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Ochiltree, Sherman | 88 min |
| May 18, 9:21 PM CDT | Tornado Warning | AMA | Hutchinson, Roberts | 39 min |
| May 18, 9:44 PM CDT | Tornado Warning | AMA | Dallam, Sherman | 61 min |
| May 18, 10:00 PM CDT | Tornado Warning | AMA | Hemphill, Roberts | 45 min |
| May 18, 10:40 PM CDT | Tornado Warning | AMA | Dallam, Hansford, Sherman | 65 min |
| May 18, 10:41 PM CDT | Tornado Warning | AMA | Hemphill, Roberts | 64 min |
| May 18, 11:40 PM CDT | Tornado Warning | AMA | Hansford, Ochiltree, Sherman | 65 min |
| May 18, 11:42 PM CDT | Severe Thunderstorm Warning | AMA | Hemphill, Lipscomb | 80 min |
| May 19, 12:48 AM CDT | Severe Thunderstorm Warning | AMA | Hansford, Hutchinson, Moore, Ochiltree, Sherman | 87 min |
| May 19, 12:51 AM CDT | Severe Thunderstorm Warning | AMA | Hansford, Lipscomb, Ochiltree, Sherman | 54 min |
| May 19, 1:34 AM CDT | Severe Thunderstorm Warning | AMA | Hansford, Hutchinson, Ochiltree, Roberts | 86 min |
| May 19, 1:54 AM CDT | Severe Thunderstorm Warning | AMA | Dallam | 66 min |
| May 19, 2:02 AM CDT | Tornado Warning | AMA | Hansford, Hutchinson, Moore, Sherman | 28 min |
| May 19, 2:24 AM CDT | Tornado Warning | AMA | Hansford, Hutchinson | 36 min |
| May 19, 2:31 AM CDT | Severe Thunderstorm Warning | AMA | Lipscomb, Ochiltree | 59 min |
| May 19, 2:51 AM CDT | Severe Thunderstorm Warning | AMA | Ochiltree | 54 min |
| May 19, 2:53 AM CDT | Tornado Warning | AMA | Hansford, Hutchinson, Ochiltree, Roberts | 37 min |
| May 19, 3:22 AM CDT | Tornado Warning | AMA | Ochiltree, Roberts | 38 min |
| May 19, 3:30 AM CDT | Severe Thunderstorm Warning | AMA | Lipscomb, Ochiltree | 60 min |
| May 19, 3:52 AM CDT | Tornado Warning | AMA | Hemphill, Lipscomb, Ochiltree, Roberts | 38 min |
| May 19, 4:26 AM CDT | Tornado Warning | AMA | Hemphill, Lipscomb | 34 min |
| May 19, 10:07 AM CDT | Areal Flood Advisory | AMA | Moore | 6 hr |
Nearby
Tornado Warnings in Texas, 2010Every tornado warning in 2010Tornadoes in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.